Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 177, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 16, 2016, 3:21 PM CDT for Richland County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2016, 3:21 PM CDT (20:21 UTC)
- Expired
- Aug 16, 2016, 3:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Richland County, ND
The radar
The Aberdeen radar (KABR), 136 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1820 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
433
WUUS53 KFGF 162021
SVRFGF
NDC077-162115-
/O.NEW.KFGF.SV.W.0177.160816T2021Z-160816T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
321 PM CDT TUE AUG 16 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN RICHLAND COUNTY IN SOUTHEASTERN NORTH DAKOTA...
* UNTIL 415 PM CDT
* AT 320 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
WYNDMERE...OR 25 MILES WEST OF WAHPETON...MOVING SOUTHEAST AT 25
MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
WYNDMERE AROUND 335 PM CDT.
BARNEY AROUND 345 PM CDT.
MOORETON AROUND 350 PM CDT.
MANTADOR AROUND 400 PM CDT.
STILES AROUND 405 PM CDT.
ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 2 AND 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4636 9727 4647 9704 4607 9657 4593 9689
4594 9696
TIME...MOT...LOC 2020Z 327DEG 21KT 4636 9713
HAIL...1.00IN
WIND...<50MPH
$$
SPEICHER1 follow-up statement
602
WWUS53 KFGF 162045
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
345 PM CDT TUE AUG 16 2016
NDC077-162054-
/O.CAN.KFGF.SV.W.0177.000000T0000Z-160816T2115Z/
RICHLAND ND-
345 PM CDT TUE AUG 16 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RICHLAND COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4636 9727 4647 9704 4607 9657 4593 9689
4594 9696
TIME...MOT...LOC 2041Z 327DEG 21KT 4624 9702
$$
SPEICHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:05 PM CDT, 16 minutes earlier.
Area forecast discussion, Aug 16, 3:05 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 305 PM CDT TUE AUG 16 2016 .SHORT TERM...(This evening through Wednesday) Issued at 300 PM CDT Tue Aug 16 2016 Fcst going as expected with main t-storm activity forming in west central MN and far southeastern ND along the main short wave trough. Other more isolated activity north with risk of isolated storms til early evening nearly all areas. Evening t-storms will disspiate with skies mainly clear overnight. Light winds will bring patchy fog to mainly areas east of the Red River. Wednesday should be a quiet day as surface high is overhead though do expect some cumulus. But drier airmass in place means less instability and no progged short waves to move through so kept dry fcst. .LONG TERM...(Wednesday night through Tuesday) Issued at 300 PM CDT Tue Aug 16 2016 An upper low over Hudson Bay through much of the long term should keep precip north of the border from Fri through Tue, with fall like temperatures as northerly winds usher in Canadian air through the weekend before return flow sets up on Monday and temps return to the 80s by Tuesday. Prior to the FROPA bringing the cooler air on Friday, a boundary will set up in the Wed night to Thu night timeframe from central SD to wrn Ontario. This will bring the best chance for convection this week, mainly late Thu aftn into the evening as temps near peak heating combined with a surface boundary bring a chance for strong to severe storms across the southern valley and portions of W Central MN. The surface low will pull out by Fri morning as cooler air sinks into the northern tier CONUS. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1256 PM CDT Tue Aug 16 2016 Most sites to see low end VFR Cumulus broken deck this aftn in the 3000 to 5000 ft range. More scattered GFK and DVL. Light winds today..more west at DVL and more south at Fargo and BJI and variable GFK/TVF. Based on short range models and light winds tonight did include patchy fog for areas east of the RRV overnight. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && SHORT TERM...Riddle LONG TERM...Speicher AVIATION...Riddle
Hazardous weather outlook, Aug 16, 6:20 AM CDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 620 AM CDT TUE AUG 16 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-171130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 620 AM CDT TUE AUG 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A MARGINAL RISK OF SEVERE STORMS IS EXPECTED TODAY SOUTH AND EAST OF A LINE ROUGHLY FROM BRAMPTON NORTH DAKOTA TO MIDDLE RIVER MINNESOTA TO BAUDETTE MINNESOTA. THE STORM WILL MOST LIKELY OCCUR FROM 3 PM CDT TO 9 PM CDT. THE STORMS MAY PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE AREA THIS AFTERNOON WITH MARGINAL INSTABILITY AND PRODUCE THE POTENTIAL FOR SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FOR THURSDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED SOUTH OF A LINE FROM ROUGHLY ENGLEVALE NORTH DAKOTA TO PARKERS PRAIRIE MINNESOTA. A MARGINAL RISK OF SEVERE THUNDERSTORMS IS FORECAST NORTH OF THE SLIGHT RISK AREA OR SOUTH OF A LINE ROUGHLY FROM URBANA NORTH DAKOTA TO CHAMBERLAIN MINNESOTA. THE STORMS MAY PRODUCE SOME LARGE HAIL,...DAMAGING WINDS AND A TORNADO. THE STORM WILL OCCUR IN THE LATE AFTERNOON AND INTO THE EVENING. A COLD FRONT WILL MOVE INTO THE RED RIVER VALLEY THURSDAY WITH UNSTABLE AIR IN PLACE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
In the hours before
Special weather statement, Aug 16, 11:43 AM CDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1143 AM CDT TUE AUG 16 2016 MNZ002-003-NDZ030-039-161745- NORMAN MN-CLAY MN-CASS ND-TRAILL ND- 1143 AM CDT TUE AUG 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NORMAN...NORTHWESTERN CLAY...SOUTHEASTERN TRAILL AND NORTHEASTERN CASS COUNTIES UNTIL 1245 PM CDT... AT 1143 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HALSTAD...OR 30 MILES NORTH OF FARGO...MOVING SOUTHEAST AT 10 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... HALSTAD AROUND 1150 AM CDT. HENDRUM AROUND 1210 PM CDT. PERLEY AROUND 1230 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND FORKS. && LAT...LON 4722 9719 4751 9694 4737 9641 4704 9664 TIME...MOT...LOC 1643Z 292DEG 8KT 4731 9689 SPEICHER
Local storm report, Aug 16, 3:16 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
316 PM CDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM HAIL 5 W LAWNDALE 46.56N 96.47W
08/16/2016 E0.25 INCH WILKIN MN PUBLIC
HAILED FOR SEVERAL MINUTES.
&&
JMAKOWSKThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:40 PM CDT | Special Weather Statement | FGF | Cavalier | 65 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.